Illinois, 2025Damaging Winds in Illinois, September 21, 2025
September 21, 2025 · NWS ILX · 2 events in 2 counties and zones
A weak surface trough triggered clusters of strong to severe thunderstorms across central Illinois during the late afternoon and evening of September 21st. with minor wind damage occurring in parts of Morgan and Christian counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough triggered clusters of strong to severe thunderstorms across central Illinois during the late afternoon and evening of September 21st. Most of the cells were focused along the I-72 corridor...with minor wind damage occurring in parts of Morgan and Christian counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 21, 1:44 PM CST, 2 hours 16 minutes earlier. Its key messages:
- An unsettled pattern continues with periods of showers and storms throughout much of the work week. The highest rain chances are tonight into Monday night (60-80% chance southeast of the IL river tonight and early Mon, and in eastern/SE IL through Monday).
- There is a marginal risk (level 1 of 5) of severe storms through early evening from Canton to Bloomington south. Strong wind gusts are the main concern, although isolated hail up to the size of quarters could also occur.
- Through the end of the work week, the potential for heavy rainfall remains highest south of I-72/Danville where there is a 40-70% chance for total rainfall amounts over 2 inches, and a 20-30% for amounts over 3 inches from I-70 southeast.
Area forecast discussion, Sep 21, 1:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
244 PM CDT Sun Sep 21 2025
.KEY MESSAGES...
- An unsettled pattern continues with periods of showers and
storms throughout much of the work week. The highest rain
chances are tonight into Monday night (60-80% chance southeast
of the IL river tonight and early Mon, and in eastern/SE IL
through Monday).
- There is a marginal risk (level 1 of 5) of severe storms through
early evening from Canton to Bloomington south. Strong wind
gusts are the main concern, although isolated hail up to the
size of quarters could also occur.
- Through the end of the work week, the potential for heavy
rainfall remains highest south of I-72/Danville where there is a
40-70% chance for total rainfall amounts over 2 inches, and a
20-30% for amounts over 3 inches from I-70 southeast.
&&
.DISCUSSION...
Issued at 245 PM CDT Sun Sep 21 2025
Isolated showers and thunderstorms have developed in past 1-2
hours from Logan county southward with a more concentrated area
of convection between SPI and DEC southward across Christian and
western Shelby counties. Isolated showers/thunderstorms had also
recently developed north of Peoria and Pontiac. Unstable air mass
in place once again with MLCAPES up to 1-2k j/kg and MUCAPES of
1200-2200 j/kg. Moist PW values of 1.4-1.6 inches, while 0-6 km
bulk shear values were low, 20-24 kts over central and SE IL.
Surface analysis a mid afternoon shows warm front lifting
northward into central parts of MN/WI. SSW to SW winds prevail
over central/se IL in warm sector with moist dewpoints in the 60s.
Temps had warmed into the 80s over much of CWA with upper 70s
from Galesburg to Lacon north. Aloft a 567 decameter low was over
NW and west central MN with its trof axis extending southward into
eastern parts of NE/KS and OK.
Short waves lifting ne from central/southern MO into central IL
during this evening will see more widespread development of
convection over CWA from sw to ne, with best chance of convection
from I-55 se tonight into Mon morning, and shifting more over
eastern/se IL Mon afternoon/evening. SPC has marginal risk of
severe storms for damaging winds possible from Canton to
Bloomington south into early evening. Small and even large hail
up to the size of quarters also a risk too. WPC has marginal risk
of excessive rainfall se of the IL river tonight and in southeast
IL tonight through Tue night. Have lower convection chances during
the day Tue with 30-40% over much of CWA (50% in far se CWA) as we
will be between short waves.
A new cutoff low forming over the central plains on Tue to track
into IL later Wed and Wed night, and bring more widespread showers
and a few thunderstorms to the area from Tue night through Thu.
WPC has marginal risk of excessive rainfall from I-72 south with
slight risk far se CWA for Wed and Wed night . The LREF shows
40-70% chance of over 2 inches of rain through early Friday from
I-72/Danville south with 20-30% chance over 3 inches from I-70
south. Areas nw of Peoria appear to be on the lower end of the
rainfall spectrum with half to 1 inch expected, though locally
higher amounts possible with thunderstorms. The LPMM shows
pockets of rainfall rates of 1-2 inches in less than 6 hours
mainly south of I-72 next few days. More clouds and showers around
on Monday to keep it cooler despite still being in warm sector
with SSW winds, with highs in the upper 70s. A bit warmer Tue in
the lower 80s with lower chances of convection. Highs mainly in
the mid to upper 70s Wed-Friday and upper 70s/lower 80s Sat/Sunday.
GFS and ECMWF show large upper level trof slowly shifting east of
IL late this week, though still close enough on Friday to bring
chances of showers especially eastern/se IL. Surface high pressure
ridge building into the western Great Lakes and upper Midwest next
weekend should return dryer weather to IL while upper level
low/trof appears to hang around the southeast states.
The Climate Prediction Center (CPC) 8-14 Day outlook for Sep
29-Oct 5th has a 50-60% chance of above normal temperatures over
central and southeast IL and 33-40% chance of below normal
precipitation. So the growing season looks to continue through at
least early October over the area.
07
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1225 PM CDT Sun Sep 21 2025
While some brief MVFR ceilings can't be ruled out early this
afternoon as the cumulus field develops, general trend through the
forecast period will be for ceilings in the 7000 foot vicinity.
Trends for showers have been focusing more on development this
evening, especially in the 00-03z time frame, with thunder
potential more favorable on the front end of the rainy period.
Rain may be done at KPIA/KBMI as early as 08-10z, but sticking
around into the first part of the morning further south.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 21, 1:49 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
249 PM CDT Sun Sep 21 2025
ILZ027>031-036>038-221100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
249 PM CDT Sun Sep 21 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois, mainly north of a Havana to Bloomington line.
.DAY ONE...Late This Afternoon and Tonight.
Isolated thunderstorms are possible this afternoon, with better
chances developing this evening. The threat of severe weather
appears low at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periods of scattered thunderstorms are expected Monday through
Wednesday. Lightning would be the primary hazard, though the threat
for severe weather appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ040>057-061>063-066>068-071>073-221100-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
249 PM CDT Sun Sep 21 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Late This Afternoon and Tonight.
Scattered thunderstorms will occur this afternoon, especially north
of I-70, with better chances developing this evening. A few strong
to severe storms are possible. Hail to one inch in diameter and wind
gusts to 60 mph will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periods of scattered thunderstorms are expected Monday through
Wednesday. Lightning would be the primary hazard, though the threat
for severe weather appears low at this time. Locally heavy rain will
accompany the stronger storms, especially south of I-70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Expected storm motion is toward the east around 25 mph.
Geelhart
In the hours before
Local storm report, Sep 21, 11:04 AM CST, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1204 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain NWS Lincoln 40.15N 89.34W
09/21/2025 M1.05 Inch Logan IL Official NWS Obs
Much of the heavy rain fell from 255-315 pm
Saturday afternoon.
&&
07Special weather statement, Sep 21, 2:25 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
325 PM CDT Sun Sep 21 2025
ILZ038-043-212100-
De Witt-McLean-
325 PM CDT Sun Sep 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DE WITT AND
SOUTHEASTERN MCLEAN COUNTIES THROUGH 400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Le Roy, or 15 miles southeast of Bloomington, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Le Roy, Saybrook, Bellflower, and Moraine View State Park.
This includes Interstate 74 between mile markers 144 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4023 8891 4036 8896 4047 8847 4029 8846
4029 8857
TIME...MOT...LOC 2025Z 259DEG 25KT 4033 8876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25Special weather statement, Sep 21, 3:00 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lincoln IL
400 PM CDT Sun Sep 21 2025
ILZ038-212145-
McLean-
400 PM CDT Sun Sep 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCLEAN COUNTY
THROUGH 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 18 miles southeast of Bloomington, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Le Roy and Bellflower.
This includes Interstate 74 between mile markers 149 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4029 8879 4035 8878 4043 8847 4029 8846
TIME...MOT...LOC 2100Z 256DEG 16KT 4032 8869
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25Thunderstorm Wind, Christian
- When
- September 21, 4:00 PM CST to 4:05 PM CST
- Where
- Christian County, 2.24 mi ESE of Dunkel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.460, -89.030
The siding was damaged on a home, and a gutter was ripped from a garage.
Thunderstorm Wind, Morgan
- When
- September 21, 6:04 PM CST to 6:09 PM CST
- Where
- Morgan County, Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.730, -90.230
A tree was blown onto a house and 4 other trees were knocked down across roadways in Jacksonville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21 to 22, 2025$841,000 · 2.5 in hail · 46 events
- Damaging Winds in Ohio, September 21, 2025$31,000 · 50 kt wind · 9 events
- Hail in Minnesota, September 21, 20252 in hail · 23 events
- Hail in Minnesota, September 21, 20251.5 in hail · 11 events
- Damaging Wind in Mississippi, September 21, 2025$15,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, September 21, 20251.25 in hail · 6 events
- Hail and Damaging Wind in Louisiana, September 21, 20251.5 in hail · 5 events
- Flooding in Florida, September 21, 2025$5,000 · 4 events
- Hail and Damaging Winds in Oklahoma, September 21, 2025$5,000 · 1 in hail · 4 events
- Hail in Iowa, September 21, 20252 in hail · 4 events
- Hail in Florida, September 21, 20251.25 in hail · 1 event
- Damaging Wind in Tennessee, September 21, 2025$1,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289102, 1289101.